Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 36, NWS Melbourne, FL

June 17, 2017Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 17, 2017, 5:05 PM EDT for Volusia County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2017, 5:05 PM EDT (21:05 UTC)
Expired
Jun 17, 2017, 5:45 PM EDT
In force
40 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 129 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

707 
WUUS52 KMLB 172105
SVRMLB
FLC127-172145-
/O.NEW.KMLB.SV.W.0036.170617T2105Z-170617T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
505 PM EDT SAT JUN 17 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Central Volusia County in east central Florida...

* Until 545 PM EDT

* At 504 PM EDT, a severe thunderstorm was located 4 miles to 
  the northeast of DeLeon Springs, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  North DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2911 8108 2901 8131 2922 8137 2926 8125
      2926 8122
TIME...MOT...LOC 2104Z 314DEG 6KT 2915 8126 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Ulrich
2 follow-up statements
022 
WWUS52 KMLB 172121
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
521 PM EDT SAT JUN 17 2017

FLC127-172145-
/O.CON.KMLB.SV.W.0036.000000T0000Z-170617T2145Z/
Volusia FL-
521 PM EDT SAT JUN 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL VOLUSIA COUNTY...

At 520 PM EDT, a severe thunderstorm was located 1 mile northeast of 
DeLand Airport, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is possible. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
DeLand Highlands and North DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2911 8108 2901 8131 2918 8132 2923 8120
TIME...MOT...LOC 2120Z 314DEG 6KT 2913 8124 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Ulrich
518 
WWUS52 KMLB 172138
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
538 PM EDT SAT JUN 17 2017

FLC127-172146-
/O.EXP.KMLB.SV.W.0036.000000T0000Z-170617T2145Z/
Volusia FL-
538 PM EDT SAT JUN 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VOLUSIA COUNTY WILL
EXPIRE AT 545 PM EDT...
                
The storm which prompted the warning, currently near the Tiger Bay 
State Forest, has weakened below severe limits and therefore the 
warning will be allowed to expire.  However small hail and gusty 
winds are still possible with this thunderstorm.

LAT...LON 2911 8108 2901 8131 2918 8132 2923 8120
TIME...MOT...LOC 2136Z 314DEG 6KT 2911 8122 

$$

Ulrich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:15 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 17, 3:15 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
315 PM EDT Sat Jun 17 2017

.DISCUSSION...

...Above normal rain chances will continue into next week...

Current through this evening...Active convection over the Treasure
Coast Counties has helped kick an ECSB/outflow boundary combination
well inland, while it appears that some low level synoptic backing
of the low level winds (apart from any sea breeze influence) has
indeed shifted boundaries farther west as was being advertised by
the mesomodels. WCSB/outflow generated Convection also starting to
impinge on NW Lake and Volusia Counties, although cellular motion
has backed to almost due north, at an increasingly slow pace.

Based upon these radar and satellite trends, this necessitates
dropping back late afternoon POPs for the coastal areas, since the
ongoing activity over the SE CWA will continue to be on the wane
toward issuance time. Will keep pre-first period likely POPs over
the interior owing to expected late afternoon collision and cell
propagation in that area, rather than farther eastward.

Tonight...Lingering showers/storm for a few hours post sunset,
mainly inland, with activity dissipating toward midnight. Small
threat for a late night shower/storm along the Saint Lucie/ Martin
coast in sultry air mass as flow continues to slightly back. Mins
in the L-M70s.

Sunday...Very deep moisture will pivot back NW across the central
peninsula on the east side of a large developing tropical gyre/ T-
wave axis centered well to the SW. Expect a much more active
Atlantic sea breeze, with activity pushing steadily inland as low
levels continue to back slightly south of the westward-expanding
nose of the ridge to the north. POPs will trend from 40-50 along the
Volusia coast to 60 north-central interior and 70 south. Scattered
showers/storms lingering well into the evening, with small threat
for precip lingering into the overnight. A little higher chance
continues along the Saint Lucie/Martin coast owing to SE flow in
place. Maxes in the U80s to around 90F, with mins in the M-U70s.

...Modified previous discussion follows...

 Monday... Deep tropical moisture will remain over the area on
MOnday with PWATs from 2.2 to 2.4 inches and low level SSE flow to
20-25 knots in the H9-H8 layer. Will continue high chances for
showers and isolated storms with locally heavy rain expected. Rain
chances are expected in the 50-60 percent range near the east coast
and 60-70 percent for the interior. Mostly cloudy skies will keep
highs in the mid 80s.

Tuesday-Wednesday...Global models continue to diverge with eventual
low pressure development along the tropical wave axis into mid week.
GFS/GEM track the low northward into the AL/MS coast by late Tuesday
night/early Wednesday morning, while the ECM has the low moving
W/WNW across the southern Gulf and eventually toward the upper
MX/lower TX coast by late Wednesday night. UKM also shows a more
westward track.

An eastern solution would keep deeper moisture across east central
FL longer into mid week with the potential for locally heavy rain
and high rain chances. The ECM solution would portend this moisture
lifting northwestward over the GOMEX with more backed lower levels
some lowering of moisture levels for the Treasure coast. Will lean
somewhat closer to the GFS which has higher rain chances and cloud
cover lingering into mid week. Rain chances will 40-60 percent
Tuesday (lower along the Treasure coast) and 50-60 percent Wed.
Highs temperatures generally in the U80s with mins in the 70s.

Thursday-Saturday... The forecast trend into late week and the start
of the weekend is for lowering mean moisture levels...especially in
the mid to upper levels as a mid level ridge at 500 mbs builds just
north or northeast of the area. Low level flow will remain from the
southeast with the GFS model continuing deeper moisture into Thu
before showing some drying into late week. Will indicate one more
day with some likely shower/thunderstorm chances across the nrn
interior then rain chances back to the scattered range for Friday
and Saturday. Highs should climb into late week with more sun
expected. Temps will reach the upper 80s to near 90 with morning
lows in the 70s.

&&

.AVIATION...Focus for TS chances will shift toward the inland
aerodromes from MCO-SFB to ISM-LEE, mainly from 21Z-01Z. IFR VSBYs
and gusts to around 30KT will remain possible. Activity will
diminish and dissipate after sunset, with slight chance for late
night (08Z-12Z) redevelopment near FPR-SUA.

&&

.MARINE...

Tonight-Sunday...S-SE winds increase to 10-15KT from tonight into
Sunday and 13-18KT Sunday night. Seas continue at 2-3 ft through by
afternoon, with 3-4FT seas developing well offshore Sunday night.
scattered to numerous shower and storms.

Monday-Tuesday...SE winds to 10-15 knots north and 15-20 knots srn
waters with seas building to 3-5 ft. Scattered showers and storms
are expected.

Wednesday-Thursday...SE winds decreasing to around 10 knots with
seas subsiding to 3-4 ft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  87  75  85 /  30  40  30  60
MCO  73  90  75  85 /  30  60  30  70
MLB  75  87  77  85 /  30  60  30  60
VRB  75  86  76  85 /  30  70  30  60
LEE  74  91  75  86 /  30  60  30  70
SFB  74  90  75  86 /  30  50  30  60
ORL  74  90  75  86 /  30  60  30  70
FPR  74  87  76  86 /  30  70  30  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Forecasts...Cristaldi
Radar/Aviation...Weitlich
Impact Wx...Smith
Hazardous weather outlook, Jun 17, 10:35 AM EDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1035 AM EDT Sat Jun 17 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1035 AM EDT Sat Jun 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A moist and unstable air mass remains in place over central
Florida. Daytime heating will combine with local sea and lake
breezes to allow numerous showers and lightning storms to develop
across the area today. Showers and storms are expected to
initially form along the coast by early afternoon as the east and
west coast sea breezes develop and push inland. Activity will
then increase in coverage and intensity by mid to late afternoon
over the interior counties or toward the east coast as sea and
lake breezes interact with thunderstorm outflow boundaries.

Storm motion will be to the north-northeast at 10 MPH or less.
The main storm hazards will be frequent cloud-to-ground lightning
strikes, gusty winds up to 40 mph and torrential rainfall within
stronger storms.

.FLOOD IMPACT...
Due to slower storm motion, today's thunderstorms will be capable
of producing torrential downpours of 2 to 3 inches in a 60 to 90
minute period. This will result in considerable water ponding on
roadways and other poorly drained and low lying areas.

.RIP CURRENT IMPACT...
A small long period swell will produce a moderate rip current
risk at area beaches. The threat will be highest after 5:30 PM
this afternoon due to tidal effects. Check with beach control for
local conditions and only swim in the ocean near a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and thunderstorms will occur over
land this afternoon, with the activity pushing north-northeast at
10 knots. A few stronger storms will have the potential to produce
wind gusts over 35 knots as well as frequent lightning strikes
over inland lakes or as they push offshore. The best chance for
offshore moving storms will be from early to mid afternoon as they
initially develop along the east coast sea breeze.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Moist conditions will remain in place into the middle of next
week. Little, if any, interruption to the pattern of scattered to
numerous afternoon showers and thunderstorms is expected. The
highest coverage will shift to the western half of the peninsula
early next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated. Rainfall observers are
requested to report measured rain amounts of three inches or
greater to the National Weather Service in Melbourne.

Bragaw/Weitlich

In the hours before

Special weather statement, Jun 17, 4:52 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
452 PM EDT SAT JUN 17 2017

FLZ041-141-172115-
Inland Volusia County FL-Coastal Volusia County FL-
452 PM EDT SAT JUN 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VOLUSIA COUNTY
UNTIL 515 PM EDT...

At 451 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 4 miles northeast of DeLeon Springs, moving
slowly to the south around 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
DeLeon Springs, DeLand Highlands, Glenwood, and Lake Woodruff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2905 8115 2905 8144 2926 8138 2926 8119
TIME...MOT...LOC 2051Z 002DEG 7KT 2921 8130

Ulrich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:52 PM EDTSpecial Weather StatementMLBVolusia23 min
Jun 17, 5:55 PM EDTSpecial Weather StatementMLBVolusia50 min
Jun 17, 6:07 PM EDTSpecial Weather StatementMLBLake83 min
Jun 17, 6:45 PM EDTSpecial Weather StatementMLBLake45 min
Jun 17, 6:58 PM EDTAreal Flood AdvisoryMLBLake, Volusia92 min
Jun 17, 7:54 PM EDTAreal Flood AdvisoryMLBLake, Orange96 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.